Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 14, NWS Chicago, IL

August 23, 2002Ford County, Iroquois County, Illinois

NWS Chicago, IL issued this flash flood warning at Aug 23, 2002, 9:15 AM CDT for Ford County, Iroquois County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2002, 9:15 AM CDT (14:15 UTC)
Expired
Aug 23, 2002, 1:00 PM CDT
In force
4 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Ford County, IL, Iroquois County, IL

The radar

The Chicago radar (KLOT), 106 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 231515
FFWCHI
ILC053-075-231800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
915 AM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN FORD AND SOUTHERN IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 100 PM CDT

* COOPERATIVE OBSERVERS REPORT THAT NEARLY 5 AND ONE HALF INCHES OF 
RAIN HAVE FALLEN ACROSS PORTIONS THE WARNING AREA OVERNIGHT AND 
EARLY THIS MORNING.  

EARLIER THIS MORNING...STATE POLICE REPORTED WATER AS HIGH AS THE 
HOOD OF A CAR IN THE LODA AREA.  

ALTHOUGH THREAT OF HEAVY RAINFALL RATES HAS ENDED...WATER LEVELS IN 
SMALL STREAMS AND CREEKS WILL CONTINUE TO RISE FOR SEVERAL MORE 
HOURS IN REPONSE TO RUNOFF.  IN ADDITION...THIS IS THE SAME AREA 
THAT RECEIVED EXCESSIVE RAINFALL EARLIER IN THE WEEK.  

ADDITIONAL LIGHT RAIN IS EXPECTED TO CONTINUE UNTIL ABOUT 11 AM 
BEFORE PRECIPITATION ENDS COMPLET

* SOME LOCATIONS AFFECTED INCLUDE...
  BUCKLEY...
  CISSNA PARK...
  LODA...
  PAXTON...

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES
TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING SUVS AND
PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED
QUICKLY.

REPORT FLASH FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY...FOR 
RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER 
STATEMENTS.

LAT...LON 4077 8760 4055 8759 4055 8806 4076 8805

MERZLOCK

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:30 AM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, Aug 23, 1:30 AM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
130 AM CDT FRI AUG 23 2002

PRELIMINARY GRIDDED DISCUSSION

BURNING QUESTION THIS MORNING IS WHETHER TO EXTEND THE WATCH FOR
SOUTHERN TIER OF 3 OR 4 COUNTIES.  STRONGEST OVERRUNNING PRESENTLY
FOCUSED TO THE SOUTH AND TO THE WEST OF THESE COUNTIES.  AS NOTED
IN PMDHMD...AVN AT LEAST IN ITS QPF SEEMS TO HAVE A BETTER HANDLE ON
NORTHWARD EXTEND OF THINGS IN THE MISSISSIPPI VALLEY. OVERRUNING
LIFT BEING AIDED BY STRONG DIVERGENCE IN REAR ENTRANCE REGION OF
JET...WHICH IS FORECAST BY BOTH ETA AND AVN TO PROPAGATE EAST ACROSS
OUR AREA THIS MORNING WHICH COULD EDGE PRECIP AXIS NORTHWARD INTO
OUR CWFA.  ANOTHER FACTOR IS THE 4 INCH PLUS RAINS WHICH FELL JUST 4
DAYS AGO ACROSS SOUTHERN PART OF SOUTHERN TIER SO GUIDANCE VALUES ON
COUNTYWIDE BASIS ARE PROBABLY TOO HIGH. SINCE FAR SOUTH ALSO SEEMS
LIKELY TO RECEIVE THE HEAVIEST RAINS TODAY, PRESENT INTENT IS TO GO
AHEAD AND EXTEND THE WATCH FOR LIVINGSTON, FORD, IROQUOIS AND BENTON
COUNTIES UNTIL NOON.  WILL MAKE FINAL DECISION AS FORECAST DEADLINE
APPROACHES AIDED BY LATER TRENDS IN SATELLITE/RADAR IMAGERY.

UNDER INFLUENCE OF INCREASING NORTHWEST FLOW ALOFT FRONT SHOULD PUSH
WELL SOUTH OVERNIGHT ALLOWING COOLER DRIER AIRMASS TO TAKE OVER UFN.
WIGGLES IN THE NORTHWEST FLOW TO BRING VARYING CLOUD COVER BUT
MINIMAL PRECIP THREAT, AS PER CURRENT FORECAST.  SHORT TERM TEMPS IN
GOING GRIDS CLOSE TO COMPROMISE OF LATEST MOS SO FEW CHANGES PLANNED
TO THE GOING FORECAST, EITHER SHORT TERM OR EXTENDED.

.CHI...FLASH FLOOD WATCH TODAY LIVINSTON...FORD...IROQUOIS AND
BENTON COUNTIES.

KAPLAN

In the hours before

Local storm report, Aug 23, 4:38 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
438 AM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    SOUTHERN PART OF COUNTY   IL   FLOOD
08/23/02   FORD                           NUMEROUS ROADS FLOODED
                                          WITH ONE TO TWO FEET OF
                                          WATER ON MANY ROADS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Aug 23, 5:41 AM CDT, 3 hours 34 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
231700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT/EST FRI AUG 23 2002

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

A FLASH FLOOD WATCH IS IN EFFECT UNTIL NOON FOR BENTON COUNTY
INDIANA...AND FORD...IROQUOIS AND LIVINGSTON COUNTIES IN ILLINOIS.
ALTHOUGH HEAVY RAIN IS POSSIBLE FROM THUNDERSTORMS...SEVERE STORMS
CAPABLE OF PRODUCING DAMAGING WINDS OR HAIL ARE NOT EXPECTED.

A FRONTAL BOUNDARY THROUGH CENTRAL ILLINOIS THIS MORNING...AND AN
UPPER DISTURBANCE MOVING FROM THE MISSISSIPPI VALLEY INTO THE GREAT
LAKES TODAY WILL PRODUCE WIDESPREAD SHOWERS AND SOME
THUNDERSTORMS...ESPECIALLY THROUGH THE MORNING HOURS.  AS THE
DISTURBANCE MOVES AWAY TONIGHT...AND HIGH PRESSURE SLOWLY BEGINS TO
BUILD IN...SKIES SHOULD BECOME PARTLY CLOUDY.  NO FURTHER
THUNDERSTORM ACTIVITY APPEARS ON THE WEATHER HORIZON FOR THE NEXT
WEEK OR SO.

KAPLAN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:59 AM CDTFlash Flood WarningLOTFord6 hr
Aug 23, 4:28 AM CDTFlash Flood WarningLOTIroquois6 hr
Aug 23, 10:15 AM CDTFlash Flood WarningLOTFord, Iroquois3 hr

Nearby

Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.